AC FFC Tidbit of the Week for January 24, 2021: Don’t Overlook Hypoactive Delirium

Delirium is common (estimated to be about 50%) among older adults with dementia who are hospitalized, but several risk factors contribute to delirium being under-recognized by nurses and other healthcare professionals in acute care settings: hypoactive (or “quiet”) form of delirium, over age 80, visual impairment, and dementia.

When we picture someone who is experiencing delirium, we often think of the hyperactive form that is characterized by hyper-alertness, restlessness, combativeness, resistance, and rambling. These patients get our attention. The hypoactive form is much different. Patients experiencing hypoactive delirium are more often drowsy, less coordinated, passive and quiet. They are the “easy” or “good” patients and their signs and symptoms can be missed more easily. This is dangerous, since the effects of hypoactive delirium can be far-reaching.

Hypoactive delirium can result in marked functional decline (more than the hyperactive form), higher risk of nosocomial infection, residual cognitive impairment, and a higher risk of death. These patients often have great difficulty when they return home because of a significant decline in function related to a lack of mobility and other physical activity and decreased participation in self-care while at the hospital. By helping to identify patients suffering from hypoactive delirium early on, and helping the patient to maintain their function, you can have a significant impact on their success when they leave the hospital.

Common causes of delirium:

  • Dehydration
  • Electrolyte imbalance
  • Lack of oxygen
  • Injury
  • Rule out psychiatric disorder
  • Infection
  • Urinary retention/unfamiliar environment
  • Medication

Another tip: Preventing delirium is easier than treating it. Things to try:

  • Cognitive stimulation
  • Improve sensory input (make sure they have their dentures, glasses, and hearing aids)
  • Mobilize, mobilize, mobilize!
  • Hydration and nutrition
  • Sleep hygiene
  • Avoid toxic medications

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s